Missouri, 2015Flooding in Missouri, December 18 to 31, 2015
December 18 to 31, 2015 · NWS PAH · 4 events in 4 counties and zones
The start of a record flood on the Mississippi River began in mid-December. A very wet pattern developed during the second half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The start of a record flood on the Mississippi River began in mid-December. A very wet pattern developed during the second half of the month. A large upper-level ridge became established over the eastern half of the country, while a large trough formed over the west. This set up a warm southwest flow that brought in copious amounts of moisture. The primary rainfall event that triggered the historic flooding was a swath of 6 to 12 inches across central Missouri from December 26 to 28. The axis of heaviest rainfall extended roughly along Interstate 44 in Missouri, then northeast into central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 2:09 AM CST, 51 minutes earlier.
Area forecast discussion, Dec 18, 2:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
209 AM CST FRI DEC 18 2015
.SHORT TERM...(Today through Sunday night)
Issued at 209 AM CST FRI DEC 18 2015
Upper level trough currently poised over our area, will continue to
move east today. Low level cloudiness associated with this feature
will also gradually move out allowing for sunny skies for the entire
area by afternoon at the latest. There was a report or two of
flurries up in the Evansville Tri State region, which is not too
surprising. Some additional reports of flurries may be possible
through the early morning hours but we do not expect any snowfall
accumulations.
The pool of colder air that is pouring down into our area at this
time, will quickly move east of the region. However, even despite
afternoon sunshine, temperatures will likely struggle to reach the
40 degree mark today especially up north. Surface high pressure in
Texas at this time will shift east today and into tonight, which
will cause winds to shift from westerly to southwesterly throughout
the day. A weak frontal boundary will attempt to dive southeast into
the area tonight as well, but all it will try to bring us, is some
clouds.
We will see a several degree rise in temperatures on Saturday as
upper level heights rise as an upper level ridge begins building
into the region. We should see highs well into the 40s to maybe
close to 50 degrees out in SEMO, under a good amount of sunshine and
light winds, as high pressure at the sfc stretches from the Gulf
coast states up into the upper Midwest.
Even more warmth is expected on Sunday, as southerly low flow
strengthens as the surface high shifts east on Saturday night. Highs
in the low/mid 50s appear likely as winds shift from
southwesterly to southerly and increase. Meanwhile, a frontal
boundary will be approaching the area from the west on Sunday. We
will see a gradual increase in cloudiness throughout the day on
Sunday/Sunday evening, with chances for rain entering the picture
by late Sunday evening and overnight. Previous shift bumped up
POPS to likely for Sunday night and will continue with that
thinking.
.LONG TERM...(Monday through Thursday)
Issued at 204 AM CST FRI DEC 18 2015
Latest long term is based on a blend of the 00z GEM/GFS and ECMWF.
Overall the ECMWF and especially the ECENS have been most consistent
with the overall pattern. However, some elements of the GEM and GFS
are increasingly important. To start, the GFS and GEM have been more
aggressive over the past few model runs, tapering off rain chances
Monday afternoon and night. The ECMWF seems to have finally caught
on. Therefore we are more aggressive showing a lull during this time
frame. We've also shown greater temporal resolution. Surface front
will push through late Monday and Monday evening, with best moisture
gradually shifting east. Will linger small PoPs across the SE 1/4 of
the area, and show a brief end across the NNW late Monday afternoon
and night.
Front will lift back north Tuesday, with increasing PoPs from south
to north through the day upon increasing low trop warm advection and
with mid level support. Good chance PoPs will continue area wide
Tuesday night through Wednesday. Slightly higher PoPs east vs. west.
We had to add back the thunder element that was previously in the
forecast. Both the GFS and ECMWF show substantial elevated
instability and favorable mid level lapse rates will be present for
thunder, essentially area wide, but especially east and south
sections. Will taper off PoPs for showers more aggressively
Thursday, and go dry Thursday night. Not sure there will be anything
left Thursday. But given some timing uncertainty will leave the
slight chance in, even in the wake of fropa.
In terms of temps, prior ECMWF MOS seemed a bit overdone with the
degree of warmth. The 00z ECMWF raw data has cooled and come more in
line with other guidance. We basically used a trend forecast that
fell in line with the 00z ECMWF output, and persistence from
previous model blend data.
&&
.AVIATION...
Issued at 209 AM CST FRI DEC 18 2015
Cyclone induced MVFR deck will overtake all terminals early this
evening and persist overnight. Gradual improvement will be noted
during the daytime tmrw...with decks probably scattering to VFR
by/before the pm hours.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 17, 4:11 AM CST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CST THU DEC 17 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
411 AM CST THU DEC 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
MINOR TO MODERATE FLOODING IS FORECAST TO DEVELOP ALONG PORTIONS
OF THE MISSISSIPPI RIVER. REFER TO THE RIVER FLOOD WARNINGS FOR
ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Cape Girardeau
- When
- December 18, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Cape Girardeau County, Gulf Jct to 1.35 mi NE of (Cgi)cape Girardeau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -89.550
The Mississippi River began its rise toward record-setting levels late in the month. The record crest did not occur until early January. In December, there was widespread flooding of low-lying areas not protected by levee systems.
Flood, Perry
- When
- December 18, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Perry County, Altenburg to 0.73 mi NW of Red Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.630, -89.580
Major flooding commenced on the Mississippi River in December. The record crest did not occur until early January. Widespread flooding of low-lying areas occurred.
Flood, Scott
- When
- December 18, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Scott County, Commerce to Lusk
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.150, -89.450
Major flooding began on the Mississippi River by the end of the month, but the crest did not occur until early January. There was widespread flooding of low-lying areas.
Flood, Mississippi
- When
- December 18, 3:00 AM CST to December 31, 11:59 PM CST
- Where
- Mississippi County, Birds Pt to 0.44 mi SE of Birds Pt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.970, -89.150
Major flooding began on the Mississippi River by the end of the month. However, the crest did not occur until January. There was widespread flooding of low-lying areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 18 to 19, 2015$150,000 · 2 events
- Lake-Effect Snow in New York, December 18 to 20, 2015$64,000 · 4 events
- Lake-Effect Snow in Ohio, December 18 to 19, 2015$50,000 · 1 event
- Flooding in Illinois, December 18 to 31, 20153 events
- Winter Storm and Winter Weather in Montana, December 18, 20152 events
- Blizzard in Montana, December 18, 20152 events
- Waterspouts in Gulf of Mexico, December 18, 20152 events
- High Wind in California, December 18, 201555 kt wind · 1 event
- Flood in Oregon, December 18 to 19, 20151 event
- Blizzard in Alaska, December 18, 20151 event
- Lake-Effect Snow in Pennsylvania, December 18 to 19, 20151 event
- Lake-Effect Snow in New York, December 18 to 20, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609067, 611076, 611077, 611086.